Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 190, NWS Birmingham, AL

April 7, 2005Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 7, 2005, 12:33 AM CDT for Lowndes County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2005, 12:33 AM CDT (05:33 UTC)
Expired
Apr 7, 2005, 1:15 AM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lowndes County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 6:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 070533
SVRBMX
ALC085-070615-
/O.NEW.KBMX.SV.W.0190.050407T0533Z-050407T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1233 AM CDT THU APR 7 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 115 AM CDT

* AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES SOUTHWEST OF MOSSES...OR ABOUT 15 MILES NORTHWEST OF
  GREENVILLE...AND MOVING NORTH AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE
  HALL AND LOWNDESBORO.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3205 8685 3206 8691 3221 8685 3223 8681
      3225 8684 3233 8677 3240 8679 3240 8673
      3237 8673 3236 8669 3241 8663 3234 8654
      3200 8670 3197 8672 3197 8686

$$

12/SIRMON
1 follow-up statement
000 
WWUS54 KBMX 070609
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 AM CDT THU APR 7 2005

ALC085-070615-
/O.CON.KBMX.SV.W.0190.000000T0000Z-050407T0615Z/
LOWNDES AL-
109 AM CDT THU APR 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 AM CDT FOR
LOWNDES COUNTY...

AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LOWNDESBORO...OR ABOUT 9 MILES NORTH OF HAYNEVILLE...
MOVING NORTHEAST AT 50 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO 
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3204 8678 3208 8678 3215 8685 3223 8681
      3221 8682 3226 8677 3229 8676 3229 8674
      3230 8672 3233 8666 3241 8663 3230 8650
      3204 8649 3198 8654 3197 8686

$$

HURLEY/99

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 8:40 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 6, 8:40 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
840 PM CDT WED APR 6 2005

MESOSCALE UPDATE...

TIGHT SURFACE PRESSURE GRADIENT HAS SHIFTED EASTWARD OVER WESTERN
ALABAMA.  LIKEWISE...HIGH HELICITY VALUES...350 TO 450 M2/S2...HAVE
SHIFTED EAST TO ALABAMA.  MUCAPE VARIED FROM 250 J/KG OVER EASTERN
ALABAMA TO 1000 J/KG OVER THE SOUTHWEST ALABAMA.  BEST DCAPE WAS
ALSO LOCATED OVER SOUTHWEST ALABAMA.

CAPE IN THE -10C TO -30C ZONE HAS INCREASED TO 200 TO 400
J/KG...WHICH IS RELATIVELY HIGH AND INDICATIVE OF A HAIL THREAT.

RUC MODEL STILL INCREASES SBCAPE OVER WESTERN ALABAMA THROUGH THE
REMAINDER OF THE EVENING...AND ACROSS EASTERN ALABAMA AFTER
MIDNIGHT.  IT ALSO KEEPS THE HELICITY VALUES RELATIVELY HIGH.  IF
THE RUC IS ON THE RIGHT TRACK...SCATTERED CONVECTION COULD INTENSIFY
OVERNIGHT.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
CENTRAL ALABAMA UNTIL 7 AM THURSDAY.
TORNADO WATCH IN EFFECT UNTIL 1 AM FOR MOST OF CENTRAL ALABAMA.

&&

03
Hazardous weather outlook, Apr 6, 1:30 PM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED APR 6 2005

ALZ011>015-017>050-071230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE FORECAST
AREA THIS AFTERNOON AND TONIGHT. THE THREAT OF TORNADOES IS GREATEST
OVER SOUTH ALABAMA...WHILE THE THREAT OF HAIL AND DAMAGING WINDS IS
GREATEST OVER SOUTH AND WEST ALABAMA THROUGH TONIGHT.

THERE IS ALSO A RISK OF HEAVY RAINFALL THROUGH TONIGHT.  SHOWERS AND
THUNDERSTORMS OVER WEST ALABAMA EARLY THIS AFTERNOON WILL SPREAD
SLOWLY EASTWARD ACROSS THE STATE.  RAINFALL AMOUNTS OF 1 TO 3 INCHES
ARE POSSIBLE.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF
CENTRAL ALABAMA.  MINOR RIVER FLOODING WILL ALSO CONTINUE ON THE
LOWER ALABAMA RIVER.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

A DEEP UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH ALABAMA ON
THURSDAY. THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS THE EASTERN
COUNTIES FOR THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE MAIN
THREAT BEING LARGE HAIL.

RIVER FLOODING WILL CONTINUE THROUGH THE WEEKEND.  FLOODING LEVELS
WILL BE DEPENDENT ON THE AMOUNT OF RAINFALL OVER THE NEXT 24 HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY AND THURSDAY.

In the hours before

Local storm report, Apr 6, 9:08 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     NON-TSTM WND GST 6 E MAPLESVILLE         32.79N 86.78W
04/06/2005  41 MPH           CHILTON            AL   EMERGENCY MNGR

            TREES DOWN ON COUNTY ROADS 15 AND 22 REPORTED BY MEDIA.

0730 PM     NON-TSTM WND GST 6 NW SELMA              32.48N 87.11W
04/06/2005  40 MPH           DALLAS             AL   EMERGENCY MNGR

            TREES DOWN ACROSS COUNTY ROADS 37 AND 843.

&&

JSS
Special weather statement, Apr 6, 10:09 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1009 PM CDT WED APR 6 2005

ALZ022-070345-
PICKENS-
1009 PM CDT WED APR 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 1045
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER COCHRANE...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MEMPHIS...COCHRANE...
PICKENSVILLE...ALICEVILLE...CARROLLTON...ETHELSVILLE...REFORM AND
GORDO THROUGH 1045 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 6, 10:50 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1050 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     NON-TSTM WND GST DELTA                   33.44N 85.69W
04/06/2005  48 MPH           CLAY               AL   EMERGENCY MNGR

            DAMAGE TO HOUSE AND PORCH REPORTED TO LINEVILLE POLICE
            DEPARTMENT.

&&

JSS
Local storm report, Apr 7, 12:17 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 AM CDT THU APR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             GORDO                   33.32N 87.90W
04/06/2005  0.75 INCH        PICKENS            AL   STORM CHASER

            PENNY SIZE HAIL REPORTED IN GORDO BY PUBLIC.

1150 PM     TSTM WND DMG     JASPER                  33.85N 87.27W
04/06/2005                   WALKER             AL   AMATEUR RADIO

            TREES DOWN IN JASPER ON HWY 269 REPORTED BY HAM OPERATOR.

1157 PM     HAIL             JASPER                  33.85N 87.27W
04/06/2005  0.75 INCH        WALKER             AL   AMATEUR RADIO

            DIME TO PENNY SIZE HAIL IN JASPER ON HWY 269 REPORTED BY
            SPOTTER.

&&

JSS
Special weather statement, Apr 7, 12:28 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 AM CDT THU APR 7 2005

ALZ011>014-022-030>031-070600-
1228 AM CDT THU APR 7 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO
WATCH NUMBER 105...

FAYETTE           GREENE            LAMAR             MARION
PICKENS           SUMTER            WINSTON

ALZ015-017-023>025-032>035-039>044-070600-
1228 AM CDT THU APR 7 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH
NUMBER 105...

AUTAUGA           BIBB              BLOUNT            CHILTON
DALLAS            ELMORE            HALE              JEFFERSON
LOWNDES           MARENGO           MONTGOMERY        PERRY
SHELBY            TUSCALOOSA        WALKER
Special weather statement, Apr 7, 12:28 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 AM CDT THU APR 7 2005

ALZ011>014-022-030>031-070600-
1228 AM CDT THU APR 7 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO
WATCH NUMBER 135...

FAYETTE           GREENE            LAMAR             MARION
PICKENS           SUMTER            WINSTON

ALZ015-017-023>025-032>035-039>044-070600-
1228 AM CDT THU APR 7 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH
NUMBER 105...

AUTAUGA           BIBB              BLOUNT            CHILTON
DALLAS            ELMORE            HALE              JEFFERSON
LOWNDES           MARENGO           MONTGOMERY        PERRY
SHELBY            TUSCALOOSA        WALKER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:15 PM CDTSevere Thunderstorm WarningBMXSumter45 min
Apr 6, 10:22 PM CDTSevere Thunderstorm WarningBMXPickens23 min
Apr 6, 10:31 PM CDTSevere Thunderstorm WarningBMXSumter44 min
Apr 6, 11:05 PM CDTSevere Thunderstorm WarningBMXTuscaloosa40 min
Apr 6, 11:13 PM CDTSevere Thunderstorm WarningBMXGreene, Hale47 min
Apr 6, 11:31 PM CDTSevere Thunderstorm WarningBMXWalker44 min
Apr 6, 11:51 PM CDTSevere Thunderstorm WarningBMXSumter39 min
Apr 7, 12:00 AM CDTSevere Thunderstorm WarningBMXHale, Marengo45 min
Apr 7, 1:33 AM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery27 min
Apr 7, 3:49 PM CDTSevere Thunderstorm WarningBMXChilton41 min
Apr 7, 4:00 PM CDTSevere Thunderstorm WarningBMXCherokee45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.